Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 97, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 7:42 PM CDT for 5 counties in Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2014, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 6, 2014, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:50 PM CDT | TSTM WND GST 65 | 3 Nw Pierceville, KS | WIND GUST SPEED WAS ESTIMATED 60 TO 70 MPH DRIVING ALONG HIGHWAY 50 AT THIS LOCATION. |
| Jun 6, 8:02 PM CDT | TSTM WND GST 78 | 8 S Ingalls, KS | |
| Jun 6, 8:08 PM CDT | TSTM WND GST 70 | 4 Sw Ensign, KS | |
| Jun 6, 8:15 PM CDT | TSTM WND GST 60 | 3 S Cimarron, KS | |
| Jun 6, 8:36 PM CDT | TSTM WND DMG | 4 Ene Montezuma, KS | APPROXIMATELY 10 POWER POLES BLOWN DOWN AT HIGHWAY 56 AND 17 ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 5:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS53 KDDC 070042
SVRDDC
KSC055-057-069-081-083-070130-
/O.NEW.KDDC.SV.W.0097.140607T0042Z-140607T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS...
WESTERN FORD COUNTY IN SOUTHWEST KANSAS...
GRAY COUNTY IN SOUTHWEST KANSAS...
EASTERN HASKELL COUNTY IN SOUTHWEST KANSAS...
WESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 830 PM CDT
* AT 740 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GARDEN CITY TO 9 MILES SOUTHEAST OF PLYMELL TO
TICE...AND MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
PIERCEVILLE...CHARLESTON...MONTEZUMA...INGALLS...THE HAGGARD
ELEV...CIMARRON...ENSIGN...HOWELL...KALVESTA...DODGE CITY...FT.
DODGE AND WRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3794 10110 3800 10110 3823 9999 3792 9984
3759 9981 3747 10033 3747 10065 3740 10065
3739 10074
TIME...MOT...LOC 0043Z 255DEG 47KT 3797 10079 3775 10068
3750 10061
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
WAH1 follow-up statement
962
WWUS53 KDDC 070106
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT FRI JUN 6 2014
KSC055-057-069-081-083-070130-
/O.CON.KDDC.SV.W.0097.000000T0000Z-140607T0130Z/
HODGEMAN KS-HASKELL KS-GRAY KS-FINNEY KS-FORD KS-
806 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FORD...SOUTHERN FINNEY...GRAY...EASTERN HASKELL AND WESTERN HODGEMAN
COUNTIES UNTIL 830 PM CDT...
AT 803 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF KALVESTA TO CIMARRON TO THE HAGGARD
ELEV...AND MOVING EAST AT 55 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS.
SOURCE...EMERGENCY MANAGER REPORTED A GUST OF 78 MPH 8 MILES SOUTH
OF INGALLS
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
ENSIGN...HOWELL...KALVESTA...DODGE CITY...FT. DODGE AND WRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3794 10110 3800 10110 3823 9999 3792 9984
3759 9981 3747 10033 3747 10065 3740 10065
3739 10074
TIME...MOT...LOC 0104Z 255DEG 47KT 3804 10045 3782 10034
3757 10028
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:15 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 6, 6:15 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT Fri Jun 6 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Saturday) ISSUED AT 1244 PM CDT FRI JUN 6 2014 We are monitoring the short-fuse trends in visible satellite, observations, and radar and are expecting numerous thunderstorms to develop by as early as 1830 or 1900 UTC. There is little capping in the atmosphere this afternoon, so the little bit of insolation we have seen has allowed temperatures to rise to around 80...with ample moisture in place (dewpoints in the lower to mid 60s). 1700 UTC surface analysis revealed a weak surface boundary just south of Dodge City which appears to be the focus for the first storms showing up on radar as of 1745 UTC. These mid to late afternoon thunderstorms will only be the first round of what will appear to be multiple rounds of convection...the last of which being the most organized coming out of eastern Colorado. Widespread 1 to 2 inches of rain can be expected given the moisture-laden lower-mid troposphere. This evening's MCS will most likely clear the southwest Kansas region by 06Z or so early Saturday morning, however additional storms may continue to thrive near the Oklahoma border, so we will maintain chance POPs between Highway 50 and the Oklahoma border through midday Saturday. Saturday's organized MCS activity will likely stay to the south, though. .LONG TERM...(Saturday night through Friday) ISSUED AT 221 PM CDT FRI JUN 6 2014 This weekend the upper jet will sag southward, moving slightly cyclonically through the southern Rockies. To the north, a very weak trough axis/shear zone will move toward the western Plains through the end of the weekend. Easterly upslope surface flow is expected across the area with numerical model solutions supporting convective development over southeast Colorado and northeast New Mexico, implying decent chances for severe convection, or at least periods of decaying MCS' over far southwest Kansas, with lower chances to the northeast Saturday night into early Sunday. The upper trough will intensify across Kansas Sunday night to the point of developing a closed 700 mb low, which is fairly well agreed upon by both the GFS and ECMWF. Strongest 850 mb moisture transport and highest theta-e appears relegated to the Southern Plains region, so the magnitude of any severe threat may be limited to hail storms given a lack of strong CAPE values, unless timing becomes more of an issue and the wave is slower than models forecast, arriving later after a more significant diurnal destabilization. A brief respite will is likely with respect to convective activity as subsident flow develops into Tuesday. After Tuesday, the models hint at another setup conducive to severe local supercell storms and MCS development, especially by late Wednesday and Thursday with the possibility for southeast moist surface flow and upper shortwave energy. An uptick in temperatures is also expected through the middle of the week toward more seasonal or slightly warmer than normal highs in the mid and upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 614 PM CDT FRI JUN 6 2014 Thunderstorms will continue to increase in areal coverage as they move east across western Kansas early tonight. Will use the latest HRRR, ARW, and NMM for timing of the steadier and heavier rainfall at the GCK, DDC, and HYS airport between 00z and 06z. MVFR cigs and IFR visibilities are expected with the heavy rainfall early tonight. A moist easterly upslope flow then will develop after midnight and based on NAM BUFR soundings a period of IFR conditions will be possible between 09z and 15z due to status and fog development. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 56 71 / 90 50 40 30 GCK 62 76 56 70 / 80 30 40 30 EHA 62 78 55 69 / 90 40 50 30 LBL 63 79 58 72 / 90 50 50 30 HYS 62 77 56 69 / 70 40 20 30 P28 66 81 61 74 / 80 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Jun 6, 6:01 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 NNE KENDALL 37.98N 101.51W
06/06/2014 E0.88 INCH KEARNY KS PUBLIC
&&
MSCOTTSpecial weather statement, Jun 6, 6:23 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT FRI JUN 6 2014
KSZ043-061>063-070015-
FINNEY-HAMILTON-KEARNY-SCOTT-
623 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
TRIBUNE TO 8 MILES NORTHWEST OF LAKIN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3827 10113 3838 10113 3824 10085 3798 10131
3826 10198
TIME...MOT...LOC 2323Z 246DEG 29KT 3824 10176 3806 10130
WAHLocal storm report, Jun 6, 6:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TORNADO 5 W DEERFIELD 37.99N 101.22W
06/06/2014 KEARNY KS LAW ENFORCEMENT
&&
RBURGLocal storm report, Jun 6, 7:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 2 N DEERFIELD 38.01N 101.13W
06/06/2014 KEARNY KS COUNTY OFFICIAL
MULTIPLE SIGHTINGS, MOVING EAST.
&&
MRUSSELLSpecial weather statement, Jun 6, 7:04 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT FRI JUN 6 2014
KSZ061>063-074>076-085-086-070045-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-SEWARD-STANTON-STEVENS-
704 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...NORTHEASTERN
STANTON...NORTHERN STEVENS...NORTHWESTERN SEWARD...SOUTHEASTERN
HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
ULYSSES TO HICKOK TO 7 MILES NORTH OF HUGOTON...MOVING EAST AT 45
MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3784 10090 3749 10073 3717 10082 3717 10145
3747 10154 3784 10154
TIME...MOT...LOC 0004Z 265DEG 39KT 3776 10135 3750 10121
3727 10127
WAHLocal storm report, Jun 6, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO W DEERFIELD 37.98N 101.14W
06/06/2014 KEARNY KS TRAINED SPOTTER
SPOTTER REPORTED BRIEF SMALL CONE TORNADO LESS THAN ONE
MILE WEST OF DEERFIELD.
0706 PM TSTM WND DMG ULYSSES 37.58N 101.36W
06/06/2014 GRANT KS EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN IN THE CITY OF ULYSSES.
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:04 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 41 min |
| Jun 6, 7:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 51 min |
| Jun 6, 7:14 PM CDT | Tornado Warning | DDC | Finney | 31 min |
| Jun 6, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 30 min |
| Jun 6, 7:49 PM CDT | Special Weather Statement | DDC | Grant, Morton, Seward, Stanton, Stevens | 41 min |
| Jun 6, 7:58 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| Jun 6, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade, Seward | 44 min |
| Jun 6, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 48 min |
| Jun 6, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 51 min |
| Jun 6, 8:48 PM CDT | Special Weather Statement | DDC | Lane, Scott | 42 min |
| Jun 6, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 49 min |
| Jun 6, 9:16 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 44 min |
| Jun 6, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Jun 6, 10:05 PM CDT | Special Weather Statement | DDC | Barber, Edwards, Kiowa, Pratt, Stafford | 55 min |
| Jun 6, 10:28 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Jun 6, 10:36 PM CDT | Areal Flood Warning | DDC | Pratt | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.